Alabama, 2010Damaging Winds and Lightning Strike in Alabama, August 5, 2010
August 5, 2010 · NWS HUN · 8 events in 4 counties and zones
Temperatures in the mid to upper 90s and strong instability fueled scattered showers and thunderstorms ahead of a weak boundary in northern Alabama. These strong to severe storms produced damaging wind gusts that caused some stuctural damage and significant tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $106,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures in the mid to upper 90s and strong instability fueled scattered showers and thunderstorms ahead of a weak boundary in northern Alabama. These strong to severe storms produced damaging wind gusts that caused some stuctural damage and significant tree damage. Power was out for several hours for over 1200 customers in portions of Scottsboro.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 5, 11:29 AM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 5, 11:29 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1229 PM CDT THU AUG 5 2010
.UPDATE...
18Z AVIATION FORECAST.
&&
.AVIATION...
STRONG DAYTIME HEATING HAS RESULTED IN CU/TCU FORMATION ACROSS THE
REGION. SHOWER/T-STORM ACTIVITY DEVELOPMENT IS EXPECTED WITHIN THE
NEXT HOUR. HOWEVER...EXACT TIMING/LOCATION OF CONVECTION IS
UNCERTAIN...THEREFORE HAVE LEFT VCTS IN TAFS FOR PREVAILING WEATHER.
LOCAL/REGIONAL ATMOSPHERE SUGGESTS THUNDERSTORM ACTIVITY WILL BE
CAPABLE OF PRODUCING MICROBURSTS...WITH WIND SPEEDS IN EXCESS OF
60KTS. STRONG/SEVERE STORM THREAT SHOULD DIMINISH THIS EVENING...
WITH MVFR MIST/HAZE EXPECTED THROUGH THE OVERNIGHT. IF HEAVY RAINS
OCCURS NEAR AN AIRPORT...IFR VISIBILITY REDUCTIONS ARE POSSIBLE
BEFORE DAYBREAK FRIDAY. VFR WEATHER SHOULD RETURN BY 14Z FRI.
&&
.DISCUSSION... /ISSUED 1045 AM CDT THU AUG 5 2010/
AS HAS BEEN THE CASE THE PAST FEW DAYS...VERY HOT TEMPERATURES ARE
IN THE WORKS FOR THE TENNESSEE VALLEY THIS AFTERNOON. HIGHS WILL
RANGE FROM THE LOWER/MID 90S MOUNTAINS TO 101 ACROSS NW ALABAMA.
HEAT INDEX VALUES ONCE AGAIN WILL RANGE FROM 103 OVER THE HIGHER
ELEVATIONS OF NE ALABAMA AND SOUTHERN MIDDLE TENNESSEE TO 114 OVER
NW ALABAMA. STANDING RECORD HIGH TEMPS FOR TODAY ARE 103/1947 AT
HUNTSVILLE AND 104/1934 MUSCLE SHOALS RESPECTIVELY.
HOWEVER...SOMEWHAT OF A BREAK WITH THIS HOT SPELL IS IN THE OFFING
LATER THIS EVENING...AS A COLD FRONT NEAR FROM THE NW. THIS FRONT AS
OF 10 AM EXTENDED ACROSS CENTRAL OHIO...TO FAR NW TENNESSEE AND
NORTH OF THE DALLAS/FORT WORTH METROPLEX. CONVECTION WAS ALREADY IN
PROGRESS NE OF MEMPHIS...WITH NEWER ACTIVITY PRESENTLY FIRING OVER
THE CUMBERLAND PLATEAU. THE COLD FRONT PER NEW NAM GUIDANCE SHOULD
REACH SOUTHERN MIDDLE TENNESSEE BY THE EARLY EVENING. THIS FRONT
ADDING MORE LIFT TO THIS WARM AND UNSTABLE AIRMASS SHOULD RESULT IN
SCATTERED SHOWERS/THUNDERSTORMS THIS AFTERNOON. MODIFIED SOUNDINGS
FOR THE AFTERNOON SHOW SUFFICIENT INSTABILITY FOR MICROBURSTS...WITH
WIND GUSTS OVER 60 MPH POSSIBLE IN A FEW OF THE STRONGER STORMS. THE
NORTHERN HALF OF THE WARNING AREA IS IN A SLIGHT RISK FOR SEVERE
STORMS...WITH WINDS THE PRIMARY THREAT.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
DEKALB...JACKSON.
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
RSBHazardous weather outlook, Aug 5, 11:33 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1233 PM CDT THU AUG 5 2010
ALZ001>010-016-TNZ076-096-097-060300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1233 PM CDT THU AUG 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
DANGEROUS HEAT AND HUMIDITY WILL CONTINUE THIS AFTERNOON. HEAT
INDEX READINGS BETWEEN 110 AND 114 DEGREES ARE EXPECTED ACROSS
MUCH OF NORTH CENTRAL AND NORTHWEST ALABAMA THIS AFTERNOON...WITH
HEAT INDICES OF 105 TO 109 EXPECTED IN NORTHEAST ALABAMA AND
SOUTHERN MIDDLE TENNESSEE.
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL INCREASE IN COVERAGE
THIS EVENING...ESPECIALLY NORTH OF THE TENNESSEE RIVER. ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY
HEAVY RAINFALL...AND FREQUENT LIGHTNING. A FEW STORMS COULD BECOME
SEVERE...PRODUCING DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
HEAT INDEX READINGS NEAR 105 ARE EXPECTED IN NORTHWEST ALABAMA
FRIDAY. VALUES WILL AGAIN CLIMB TO NEAR 110 DEGREES ACROSS MUCH OF
THE TENNESSEE VALLEY ON MONDAY THROUGH THE MIDDLE OF NEXT WEEK AS
AN EXTENDED PERIOD OF HOT WEATHER CONTINUES.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TOWARD THE END OF
NEXT WEEK. GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE FROM THESE STORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THIS AFTERNOON AND EVENING.
20
In the hours before
Special weather statement, Aug 5, 11:58 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT THU AUG 5 2010
ALZ002-051845-
COLBERT-
1258 PM CDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT COUNTY UNTIL 145 PM
CDT...
AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COLBERT HEIGHTS. THIS STORM WAS DRIFTING
TO THE NORTHEAST AROUND 5 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
TUSCUMBIA.
SPRING VALLEY...MUSCLE SHOALS.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3465 8745 3466 8748 3463 8749 3457 8765
3457 8772 3471 8782 3477 8770 3481 8762
3482 8756
TIME...MOT...LOC 1758Z 239DEG 2KT 3468 8767
RSBSpecial weather statement, Aug 5, 12:01 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CDT THU AUG 5 2010
ALZ010-051845-
DE KALB-
101 PM CDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 145 PM CDT...
AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEAR FORT PAYNE...MOVING EAST AT 5 MPH.
WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
DOG TOWN.
FORT PAYNE.
ADAMSBURG.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3450 8554 3449 8556 3448 8556 3446 8558
3444 8558 3438 8562 3437 8563 3437 8565
3432 8569 3434 8597 3452 8584 3453 8553
TIME...MOT...LOC 1801Z 271DEG 5KT 3443 8577
RSBSpecial weather statement, Aug 5, 12:57 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
157 PM CDT THU AUG 5 2010
ALZ001-051945-
LAUDERDALE-
157 PM CDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 245 PM
CDT...
AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WRIGHT...OR 15 MILES NORTHEAST OF IUKA...
MOVING EAST AT 10 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
THREET.
CLOVERDALE...OAKLAND.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3502 8778 3500 8765 3476 8773 3482 8792
3487 8795 3490 8800 3491 8804 3490 8806
3489 8810 3491 8812 3502 8808
TIME...MOT...LOC 1857Z 286DEG 11KT 3495 8799
RSBSpecial weather statement, Aug 5, 1:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
212 PM CDT THU AUG 5 2010
ALZ010-051945-
DE KALB-
212 PM CDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 245 PM CDT...
AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR SHILOH...DRIFTING
EAST AT 5 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RAINSVILLE.
PINE RIDGE...SYLVANIA.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3438 8592 3451 8596 3454 8593 3457 8588
3458 8574 3440 8570
TIME...MOT...LOC 1912Z 262DEG 2KT 3447 8585
RSBSpecial weather statement, Aug 5, 1:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT THU AUG 5 2010
ALZ003-004-052000-
FRANKLIN-LAWRENCE-
215 PM CDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND LAWRENCE COUNTIES
UNTIL 300 PM CDT...
AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MT HOPE...OR 11 MILES WEST OF MOULTON...
MOVING EAST AT 5 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LANDERSVILLE...HATTON.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3457 8760 3457 8756 3457 8753 3458 8751
3461 8751 3462 8749 3463 8734 3441 8731
3441 8758
TIME...MOT...LOC 1915Z 262DEG 2KT 3451 8748
RSBThunderstorm Wind, Limestone
- When
- August 5, 2:00 PM CST to 2:10 PM CST
- Where
- Limestone County, 2.27 mi E of Athens
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Public
- Coordinates
- 34.800, -86.940
Several trees and limbs were blown down on Cambridge Lane.
Thunderstorm Wind, Limestone
- When
- August 5, 2:15 PM CST
- Where
- Limestone County, 1.79 mi SW of French Mill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.750, -86.900
A roof was reported blown off at a residence in the Southern Breeze neighborhood. Numerous additional reports of trees down and fences knocked down down in this neighborhood. Powerlines were knocked down at the intersection of Mooresvile road.
Lightning, Limestone
- When
- August 5, 2:30 PM CST to 2:35 PM CST
- Where
- Limestone County, 1.84 mi WNW of Capshaw
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 34.780, -86.830
A home was struck by lightning near the intersection of E Limestone road and Capshaw road on Lancelot Circle.
Thunderstorm Wind, Jackson
- When
- August 5, 3:00 PM CST to 3:10 PM CST
- Where
- Jackson County, Hollytree
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 34.800, -86.250
Two trees were blown down in the Holly Tree community.
Thunderstorm Wind, Dekalb
- When
- August 5, 3:05 PM CST to 3:15 PM CST
- Where
- Dekalb County, 1.84 mi ESE of Moores Xrds
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.410, -85.940
Multiple trees were blown down causing power outages and blocked roadways on CR 72 in the Moores Crossroads community.
Thunderstorm Wind, Colbert
- When
- August 5, 6:50 PM CST to 6:55 PM CST
- Where
- Colbert County, 0.69 mi S of Sheffield
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 34.760, -87.700
Multiple trees and power outages were blown down across much of the area in Sheffield.
Thunderstorm Wind, Colbert
- When
- August 5, 7:00 PM CST to 7:10 PM CST
- Where
- Colbert County, 4.87 mi N of Crooked Oak
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.650, -87.790
Multiple trees were blown down in the New Bethel area.
Thunderstorm Wind, Colbert
- When
- August 5, 7:00 PM CST to 7:10 PM CST
- Where
- Colbert County, 0.69 mi N of Spring Vly
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.660, -87.630
Multiple trees were blown down in the Spring Valley area on CR 57 and west of highway 43 south.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, August 5, 20104 deaths · 2 events
- Damaging Winds in Kentucky, August 5, 20101 death · $161,000 · 60 kt wind · 25 events
- Flooding and Damaging Winds in Massachusetts, August 5, 20101 death · $25,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Kentucky, August 5, 20101 death · 1 injured · 60 kt wind · 8 events
- Heat in Florida, August 5, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Virginia, August 5, 2010$81,000 · 60 kt wind · 79 events
- Hail and Damaging Winds in Virginia, August 5, 20105 injured · $67,000 · 1 in hail · 42 events
- Hail and Damaging Winds in Virginia, August 5, 20102 injured · $160,000 · 1.25 in hail · 39 events
- Flash Flooding and Hail in Arkansas, August 5 to 8, 2010$547,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, August 5, 2010$345,000 · 1.75 in hail · 23 events
- Flash Flood and Hail in Mississippi, August 5, 2010$218,000 · 55 kt wind · 31 events
- Damaging Winds and Strong Wind in Tennessee, August 5, 2010$232,000 · 60 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256449, 256450, 256451, 256452, 256453, 256446, 256447, 256448.